Authors: Warkentin TE et al., Blood 2014 Jun 5; 123:3651
New evidence supports the existence of a clinical syndrome closely resembling heparin-induced thrombocytopenia, but not provoked by heparin.
The term “heparin-induced” is in quotes because the variety of heparin-induced thrombocytopenia (HIT) in the current study occurred in two patients not exposed to heparin. These patients presented with the typical HIT clinical syndrome, consisting of thrombocytopenia, thrombosis, and strongly positive serological tests.
To characterize this HIT-mimicking disorder, investigators report detailed clinical and serologic testing in the two patients: a 54-year-old woman and a 62-year-old man, each with a thrombotic stroke and thrombocytopenia (platelet counts, 61 and 65 per μL, respectively), and neither had been exposed to heparin.
Serologic testing revealed 100% serotonin release in the presence of low concentrations of heparin, and no serotonin release with high concentrations of heparin. The sera of both patients activated platelets in the absence of heparin, as shown by greater than 80% serotonin release. In addition, platelet factor 4 enzyme immunoassays were strongly positive (2.89 and 1.83 OD units, respectively; control values, 0.3–0.5). The anticardiolipin antibody syndrome was excluded by negative tests for antiphospholipid antibodies and normal dilute Russell viper venom times. The patients were treated with argatroban and fondaparinux, and the platelet counts gradually returned to normal levels.
This and other reports confirm the existence of a clinical syndrome closely resembling HIT, but not provoked by heparin. The sera of affected patients contain antibodies to complexes of platelet factor 4 and negatively charged molecules other than heparin. Evidence suggests that these molecules are nucleic acids released from neutrophils by infections or surgery (Blood 2013; 122:156). The differential diagnosis of patients with thrombosis and thrombocytopenia includes the antiphospholipid antibody syndrome, thrombotic thrombocytopenic purpura, and metastatic malignancy, as well as HIT and spontaneous HIT. If the latter diagnoses are confirmed by serological studies, treatment with argatroban or fondaparinux should be promptly instituted.